Coroner Issues Stern Warning To Parents

By Alfa · Dec 9, 2004 ·
  1. Alfa
    <H1 =line>Coroner Issues Stern Warning To Parents</H1>
    <H2 =Sub>Deadly Trend Hits Central Ohio</H2>



    <DIV =posted><TEXT id=txt_posted>POSTED:</TEXT> 7:58 p.m. EST November 16, 2002</DIV>



    <DIV =Story><B =Dateline>COLUMBUS, Ohio -- [/B][​IMG]Franklin County Coroner Dr. Brad Lewis (pictured, right) issued a stern warning to parents Friday night, advising them to keep a close eye on their teenagers. NewsChannel 4's Leslie Siegel reports that the warning came after two local teens died from a deadly trio of drugs.


    It's a combination many health experts and law enforcement officials say they have never seen before. The deadline combination involves dextromethorphan -- in cough syrups, chlorpheniramine -- an antihistamine, and morphine -- a prescription anesthetic.


    The different in dosages between getting high on these drugs and fatally overdosing on them is so small that experts are stunned that local teens are taking the risk.
    <TABLE cellSpacing=0 cellPadding=0 align=right>
    <T>
    <TR>
    <TD></TD></TR></T></TABLE>


    "It's not something I've seen or even had any of the kids telling me about," said Sgt. Michael Powell, of the Franklin County Sheriff''s Office.


    Franklin County Coroner Dr. Brad Lewis said "it represents a new trend."


    [​IMG]The trend has already killed two Central Ohio teenagers. Lewis said Chris Miller, 17, (pictured, left) and a teenage girl, whose name has not yet been disclosed, both died after taking a combination of the drugs.


    "The users decrease their respiration and blood pressure and will stop breathing for long enough periods of time that brain damage or death will ensue," Lewis said.


    Powell teaches drug education classes to parents at local schools and also works undercover with the Franklin County Sheriff's Office special investigative unit. He said teenagers have been abusing cough and cold medications for years and the addition of morphine is alarming.


    "(It's) scary, because the kids are obviously taking chances just doing the two, or even one alone," Powell said. "It's scary, very scary."


    Powell said it's also distubing because the teens are likely stealing the morphoine or buying it illegally. Because the coroner said there's no connection between the two teenagers who died, Powell said use of the three-drug combo could be widespread.


    "The kids in the schools are going to be talking about it," Powell said. "They talk about it at the parties, at the ballgames, who's doing what. Could we have a problem? I think we already do, if we've got two dead."


    How can parents tell if their teenagers are taking these drugs?


    Powel said there are some drug-use warning signs:
    <LI>loss of appetite

    <LI>attitude change

    <LI>dropping grades

    <LI>different group of friends.


    Both Lewis and Powell said parents should monitor their children's Internet use. Many Web sites contain information on how to use dangerous drugs, including the three mentioned in this story.
    <DIV =Copyright><COPYRITE></DIV></LI></DIV>

    Share This Article

Comments

To make a comment simply sign up and become a member!